Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 151, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 22, 2005, 6:00 PM EDT for Branch County, Saint Joseph County, Michigan. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 22, 2005, 6:00 PM EDT (22:00 UTC)
- Expired
- Sep 22, 2005, 7:00 PM EDT
- In force
- 60 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
Counties Branch County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 76 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 22, 6:22 PM EDT | HAIL 0.75 | Bronson, MI | |
| Sep 22, 6:52 PM EDT | HAIL 0.75 | 9 Sse Coldwater, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 22, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 222201 SVRIWX MIC023-149-222300- /O.NEW.KIWX.SV.W.0151.050922T2200Z-050922T2300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 600 PM EDT THU SEP 22 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRANCH COUNTY IN MICHIGAN EAST CENTRAL ST. JOSEPH COUNTY IN MICHIGAN * UNTIL 700 PM EDT * AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED 4 MILES SOUTHWEST OF COLON...OR ABOUT 8 MILES NORTH OF STURGIS... AND MOVING EAST AT 25 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... BURR OAK... BRONSON... COLDWATER... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4202 8549 4186 8551 4176 8484 4208 8483 $$ HITCHCOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 4:00 PM EDT, 2 hours earlier.
Area forecast discussion, Sep 22, 4:00 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 300 PM EST THU SEP 22 2005 .SHORT TERM... EVENING SEVERE WEATHER POTENTIAL... WARM SECTOR CONTINUES TO DESTABILIZE THIS AFTERNOON. STRONG SURFACE HEATING COUPLED WITH BOUNDARY LAYER DEWPOINTS NEAR 70F OVER NW INDIANA AND NE ILLINOIS HAVE CONTRIBUTED TO SBCAPE OF AROUND 3000 J/KG OVER THE WESTERN CWA. PLUME OF STEEP MID LEVEL LAPSE RATES OF AROUND 7C/KM IN THE 700MB TO 500MB LAYER MARK AN ELEVATED MIXED LAYER /EML/ PLUME WHICH HAS ADVECTED OFF OF THE HIGH PLAINS. THE EML HAS EFFECTIVELY CAPPED THE WARM SECTOR WITH 50 TO 100 J/KG OF CIN REMAINING DESPITE THE STRONG SURFACE HEATING. DEEP LAYER SHEAR IS SUFFICIENT FOR STORM ORGANIZATION WITH AROUND 40KTS 0-6KM SHEAR OVER THE NORTHERN HALF OF THE CWA. OTHER SEVERE WEATHER PARAMETERS LOOKING FAVORABLE INCLUDING 0-3KM EHI AND CRAVEN/BROOKS SIGNIFICANT SEVERE PARAMETER. THE MAIN LIMITING FACTOR WILL BE THE AFOREMENTIONED CAP IN PLACE. WEAK PRE-FRONTAL TROUGH NOW PUSHING INTO NW INDIANA HAS NOTHING MORE THAN SOME WEAK CU DEVELOPMENT. SUSPECT CONVERGENCE ALONG THIS FEATURE WILL NOT BE SUFFICIENT TO ALLOW SURFACE BASED PARCELS TO ACHIEVE THE LFC. ONGOING CONVECTION ACROSS EXTREME SOUTHEAST WISCONSIN AND SOUTHERN LAKE MICHIGAN IS FORMING ALONG THE MAIN SURFACE COLD FRONT. EXPECT CONVECTION TO CONTINUE TO BUILD ALONG AND JUST ON THE COLD SIDE OF THE FRONT WHERE MASS CONVERGENCE IS MAXIMIZED. CONVECTION WILL LIKELY EXPAND IN COVERAGE AND SPREAD SOUTHEAST ACROSS THE CWA THIS EVENING. THINK MAIN SEVERE WEATHER CHANCE WILL BE LIMITED IN DURATION WITH A WINDOW BETWEEN LATE AFTERNOON AND MID EVENING. PRIMARY THREAT WILL BE LARGE HAIL WITH SLIGHTLY ELEVATED STORMS JUST BEHIND THE FRONT ALTHOUGH A CONDITIONAL THREAT FOR DAMAGING WIND EXISTS WITH ANY STORM WHICH IS SURFACE BASED IMMEDIATELY ALONG THE FRONT. CONVECTION MAY TRANSITION INTO AN MCS BY LATE EVENING WITH SEVERE WEATHER THREAT DIMINISHING AND HEAVY RAIN BECOMING THE PRIMARY HAZARD. OVERNIGHT AND FRIDAY... COLD FRONT PUSHES SOUTH THROUGH THE CWA OVERNIGHT WITH STRONG CAA AFTER MIDNIGHT OVER THE NORTH AS H85 TEMPS DROP TO NEAR 10C BY 12Z FRI. EXPANSIVE AREA OF LOW CLOUD BEHIND THE FRONT WILL KEEP SKIES MOSTLY CLOUDY THROUGH THE NIGHT. ON FRIDAY THE FRONT BECOMES INCREASINGLY PARALLEL TO THE MID LEVEL FLOW AND WILL STALL OUT OVER THE OHIO VALLEY. WILL CONTINUE WITH CHANCE POPS OVER THE SOUTHERN HALF OF THE CWA GIVEN PROXIMITY OF FRONT AND WEAK WAA/ISENTROPIC UPGLIDE DEVELOPING. SKIES WILL REMAIN MOSTLY CLOUDY OVER THE SOUTH WITH AT LEAST A FEW BINOVC OVER THE NORTH AS DRYING AND SUBSIDENCE INCREASE. MUCH COOLER THAN TODAY WITH HIGHS IN THE LOW 70S NORTH TO MID 70S OVER THE SW CORNER OF THE CWA. && .LONG TERM... FRIDAY NIGHT THROUGH THURSDAY... HIGH PRES RIDGE WILL EXTEND FROM ERN ONTARIO TO THE UPR OH VALLEY AT START OF LONG TERM PD WITH CDFNT STALLED OUT NEAR THE MASON-DIXON LINE. GFS HAS BEEN CONSISTENT IN FCSTG WK MID LEVEL TROFS MOVG ACROSS THE AREA ALONG NRN PERIPHERY OF SUBTROPICAL RIDGE LOCATED OVER SERN U.S.. THIS COMBINED WITH WK LOW LEVEL WARM/MOIST ADVECTION PATTERN ON BACKSIDE OF DEPARTING RIDGE RESULTING IN SOME LIGHT PRECIP ACROSS OUR AREA FRI NGT AND SAT. NAM HAS BEEN BACK AND FORTH WITH THIS SOLUTION WITH LAST COUPLE OF RUNS SUGGESTING RIDGE WILL WIN OUT AND CWA WILL STAY DRY THROUGH THIS TIME FRAME. LEANED TOWARD MORE CONSISTENT GFS SOLUTION WHICH WAS IN AGREEMENT WITH OUR GOING FCSTS. NEXT PROBLEM IS A FAIRLY STRONG SHRTWV OFF THE PAC NW THIS AFTN. STLT SHOWING BAROCLINIC LEAF ASSOCD WITH THE SHRTWV SUPPORTING STRENGTH DEPICTED BY MODELS. ALL MODELS SPLIT THE FLOW WITH THIS SYSTEM WITH A NRN STREAM TROF MOVG ACROSS THE GRTLKS SUN/MON AND SRN STREAM LOW CUTTING OFF, WEST OF CA BY THAT TIME. HWVR, GFS IS CONSIDERABLY SLOWER/WEAKER WITH THE CDFNT AND IS PREFERRED AS NAM APPEARS TO BE OUTLIER WITH MOVEMENT OF RITA TOO FAR TO THE WEST. MORE NELY TRACK OF HURRICANE SUPPORTS SLOWER MOVG, LESS DEFINED CDFNT FCST BY THE GFS. THUS, LEFT SAT NGT DRY AND CONTD WITH A CHC OF TSTMS SUN-SUN NGT AS SLOW MOVG CDFNT MOVES THROUGH THE AREA. HIGH PRES THEN DOMINATES MON/TUE, WITH GFS/ECMWF IN GOOD AGREEMENT THAT ANOTHER STRONG SHRTWV WILL TOP THE RIDGE ALONG CANADIAN PACIFIC COAST AND DIG SE TOWARD THE GRTLKS WITH CHC OF TSTMS AS THIS SYSTEM MOVES THROUGH THE AREA WED. FOLLOWED THIS SYSTEM WITH HIGH PRESSURE AND FAIR WX THU. MODELS CURRENTLY INDICATING DELTA TS IN THE UPR TEENS THU, BUT FLOW ANTICYCLONIC AND AMS QUITE DRY JUST WENT WITH PC SKIES ATTM. WITH GFS MODEL OF CHOICE THROUGH THE PD COULDNT FIND MUCH REASON TO DEVIATE SGFNTLY FROM MAV/MEX TEMPS AND ONLY MINOR CHANGES MADE. && .AVIATION... MAIN CONCERN FOR THE 18Z TAF CYCLE REVOLVES AROUND TIMING OF TSRA THROUGH THE TERMINALS THIS EVENING AND THEN LOW STRATUS POTENTIAL ON THE COOL SIDE OF THE COLD FRONT. ATMOSPHERE CONTINUES TO DESTABILIZE AS WARM SECTOR HAS BROKEN OUT INTO SUNSHINE AND A PLUME OF NEAR 70F DEWPOINTS ADVECTS INTO NW INDIANA. STRONG CAP IN PLACE WILL BE DIFFICULT TO OVERCOME IN THE WARM SECTOR AND SUSPECT THE BULK OF CONVECTION WILL DEVELOP ALONG AND JUST BEHIND THE SURFACE COLD FRONT WHERE MASS CONVERGENCE IS MAXIMIZED. WILL CONTINUE WITH TEMPO TSRA AT BOTH SITES BUT PUSH TIMING BACK CONSIDERABLY FROM PREVIOUS TAF PACKAGE. FOLLOWING FROPA TONIGHT EXPECT MOISTURE TO BECOME TRAPPED BENEATH THE FRONTAL INVERSION WITH UPSTREAM STRATUS OVER THE UPPER MIDWEST ADVECTING SOUTH INTO THE AREA. WILL BRING CIGS DOWN INTO MVFR RANGE OVERNIGHT BEFORE SLOW IMPROVEMENT BY MIDDAY FRIDAY. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...SMALL CRAFT ADVISORY MICHIGAN CITY TO ST JOSEPH TIL 17Z FRI. && SHORT TERM/AVIATION...HITCHCOCK LONG TERM....TAYLOR
Hazardous weather outlook, Sep 22, 6:09 AM EDT, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 509 AM EST THU SEP 22 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-231008- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 509 AM EST THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PUSHES SOUTH INTO THE LOWER GREAT LAKES AND OHIO VALLEY REGION TODAY AND TONIGHT. THERE IS A THREAT FOR SEVERE STORMS WITH THIS FRONT ...MAINLY THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON... SUNDAY...AND SUNDAY NIGHT. IT IS TOO EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-231008- 509 AM EST THU SEP 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT PUSHES SOUTH INTO THE LOWER GREAT LAKES TODAY. THERE IS A THREAT FOR SEVERE STORMS WITH THIS FRONT...MAINLY THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 50 KNOTS AND LARGE HAIL. ALSO...NORTH TO NORTHEAST WINDS OF 15 TO 25 KNOTS WILL OCCUR BEHIND THE COLD FRONT THIS AFTERNOON THROUGH FRIDAY. THIS WILL RESULT IN WAVES OF 3 TO 5 FEET LATE THIS AFTERNOON...BUILDING TO 5 TO 8 FEET OVERNIGHT. WAVES WILL GRADUALLY SUBSIDE TO 2 TO 4 FEET BY FRIDAY AFTERNOON. THESE WAVES WILL POSE A HAZARD TO SMALL CRAFTS. .DAYS TWO THROUGH SEVEN... THERE WILL BE A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON... SUNDAY...AND SUNDAY NIGHT. IT IS TOO EARLY AT THIS TIME TO DETERMINE THE SEVERE RISK OF THESE STORMS. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/MARINE
In the hours before
Special weather statement, Sep 22, 3:13 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 213 PM EST THU SEP 22 2005 MIZ077>081-222115- BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE- INCLUDING THE CITIES OF...NILES...BENTON HARBOR...ST. JOSEPH... BUCHANAN...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS... COLDWATER...HILLSDALE 313 PM EDT THU SEP 22 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 808 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREAS IN MICHIGAN THIS WATCH INCLUDES 5 COUNTIES IN SOUTHWEST MICHIGAN BERRIEN BRANCH CASS MI HILLSDALE ST. JOSEPH MI THIS INCLUDES THE CITIES OF...BENTON HARBOR...BUCHANAN... CASSOPOLIS...COLDWATER...DOWAGIAC...HILLSDALE...NILES... ST. JOSEPH...STURGIS AND THREE RIVERS. HITCHCOCK
Local storm report, Sep 22, 5:29 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
429 PM EST THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL THREE RIVERS 41.94N 85.63W
09/22/2005 0.50 INCH ST. JOSEPH MI LAW ENFORCEMENT
&&
STEVENSLocal storm report, Sep 22, 5:57 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
457 PM EST THU SEP 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MENDON 42.01N 85.45W
09/22/2005 ST. JOSEPH MI LAW ENFORCEMENT
1 TREE BLOWN DOWN
&&
STEVENSThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 8:43 AM EDT | Severe Thunderstorm Warning | IWX | Berrien | 47 min |
| Sep 22, 5:05 PM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 55 min |
| Sep 22, 7:00 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 75 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.